PL EN


Preferencje help
Widoczny [Schowaj] Abstrakt
Liczba wyników
Czasopismo
2011 | 6 | 6 | 813-817
Tytuł artykułu

Survival and complete recovery after severe acute ethylen glycol poisoning - a case report

Treść / Zawartość
Warianty tytułu
Języki publikacji
EN
Abstrakty
EN
Early signs of acute ethylene glycol (EG) poisoning are similar to ethanol intoxication. However, such signs of EG poisoning are followed by severe metabolic acidosis, increased anion gap, neurological and renal dysfunction, and, without adequate therapy, up to 40% mortality. Early recognition and treatment with intravenous ethanol or fomepizole and bicarbonate, renal replacement therapy, and supportive measures are the key elements of survival. We report a patient presenting in a coma with a metabolic acidosis on admission of pH 6.89, an increased anion gap of 29 mmol/L, and acute renal failure after the ingestion of an unknown quantity of EG. Intravenous bicarbonate and fluids and other supportive measures such as intubation, mechanical ventilation and vasopressors were started immediately. EG poisoning was confirmed by the finding of EG in the urine by gas chromatography. Intravenous ethanol and renal replacement therapy were started. The duration of ethanol infusion was guided by the serum pH and anion gap. After a long in-hospital stay, the patient survived with complete neurological recovery but mild renal dysfunction, confirming that, despite the late start of agressive intensive treatments, survival, and even nearly complete recovery, is possible in cases of severe EG poisoning. In addition, the case suggests that serial pH measurements are satisfactory guides for the duration of intravenous ethanol and bicarbonate therapy.
Wydawca
Czasopismo
Rocznik
Tom
6
Numer
6
Strony
813-817
Opis fizyczny
Daty
wydano
2011-12-01
online
2011-10-08
Twórcy
autor
  • Department of intensive medical care, University medical centre Maribor, Ljubljanska 5, SI-2000, Maribor, Slovenia
Bibliografia
  • [1] Henderson W.R., Brubacher J., Methanol and ethylene glycol poisoning: a case study and review of current literature, C.E. J.M., 2002, 4, 34–40 [PubMed]
  • [2] Kraut JA, Kurtz I. Toxic alcohol ingestions: clinical features, diagnosis, and management. Clin J Am Soc Nephrol 2008; 3: 208–25 http://dx.doi.org/10.2215/CJN.03220807[WoS][Crossref]
  • [3] Jammalamadaka D, Raissi S. Ethylene glycol, methanol and isopropyl alcohol intoxication. Am J Med Sci 2010; 339: 276–81 http://dx.doi.org/10.1097/MAJ.0b013e3181c94601[WoS][Crossref]
  • [4] Eder A.F., McGrath C.M., Dowdy Y.G., Tomaszewski J.E., Rosenberg F.M., Wilson R.B., et al., Ethylene glycol poisoning: toxicokinetic and analytical factors affecting laboratory diagnosis, Clin. Chem., 1998, 44, 168–77 [PubMed]
  • [5] Scalley R.D., Ferguson D.R., Piccaro J.C., Smart M.L., Archie T.E., Treatment of Ethylene Glycol Poisoning, Am. Fam. Phy., 2002, 66, 807–12 [PubMed]
  • [6] Flanagan RJ. Guidelines for the interpretation of analytical toxicology results and unit of measurement conversion factors. In: Medical Toxicology, Edition 3. Ed. Dart RC. Baltimore: Lippincott, Williams& Wilkins, 2003: 1796–814
  • [7] Porter W.H., Rutter P.W., Bush B.A., Pappas A.A., Dunnington J.E., Ethylene glycol toxicity: the role of serum glycolic acid in hemodialysis, J. Toxicol. Clin. Toxicol., 2001, 39, 607–15 http://dx.doi.org/10.1081/CLT-100108493[Crossref]
  • [8] Morgan B.W., Ford M.D., Follmer R., Ethylene glycol ingestion resulting in brainstem and midbrain dysfunction, J. Toxicol. Clin. Toxicol., 2000, 38, 445–51 http://dx.doi.org/10.1081/CLT-100100956[Crossref]
  • [9] Bey T.A., Walter F.G., Gibly R.L., James S.T., Gharahbaghian L., Survival after ethylene glycol poisoning in a patient with an arterial pH of 6.58, Vet. Hum. Toxicol., 2002, 44, 167–8
  • [10] Baldwin and Shran, Delayed ethylene glycol poisoning presenting with abdominal pain and multiple cranial and peripheral neuropathies: a case report, Journal of Medical Case Reports, 2010, 4–220 [PubMed]
  • [11] Basso F., Ricci Z., Cruz D., Ronco C., International Survey on the Management of Acute Kidney Injury in Critically Ill Patients: Year 2007. Blood Purif., 2010, 14, 214–220 http://dx.doi.org/10.1159/000320126[Crossref]
Typ dokumentu
Bibliografia
Identyfikatory
Identyfikator YADDA
bwmeta1.element.-psjd-doi-10_2478_s11536-011-0098-x
JavaScript jest wyłączony w Twojej przeglądarce internetowej. Włącz go, a następnie odśwież stronę, aby móc w pełni z niej korzystać.